Allopurinol Hypersensitivity Syndrome: A Case Report and Review
Allopurinol, an analogue of hypoxanthine, is widely used in the treatment of primary and secondary hyperuricemia. The drug is generally well tolerated, with a low prevalence of adverse effects. Allopurinol hypersensitivity syndrome is a rare but life-threatening adverse effect of allopurinol therapy. Although the prevalence of this syndrome is thought to be low, more than 100 cases have been reported since 1970.1,2 Patients in hospital are at greater risk for allopurinol hypersensitivity syndrome because they often have poor renal function. The Boston Collaborative Drug Surveillance Program reported that 3.5% of a sample of hospital patients experienced an adverse effect attributed to allopurinol.3 Early recognition of this syndrome can result in significant reduction of morbidity and mortality associated with allopurinol use.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.